[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1986

Recurrent Coumarin-Induced Skin Necrosis in a Patient With an Acquired Functional Protein C Deficiency

Author Affiliations

From the Departments of Dermatology (Drs Teepe and Vermeer), Hematology (Drs Broekmans and Loeliger), and Internal Medicine (Dr Nienhuis), University Hospital, Leiden, the Netherlands.

Arch Dermatol. 1986;122(12):1408-1412. doi:10.1001/archderm.1986.01660240072019
Abstract

• An elderly woman who had been receiving long-term oral anticoagulant therapy developed skin and subcutaneous fat necrosis on five repeated occasions of extreme hypocoagulability, associated with coinciding periods of congestive cardiac failure. In each episode, the skin necrosis developed within days after the prothrombin time (as determined with Thrombotest) exceeded 200 s (International Normalized Ratio >5.4). Widepread thrombosis in the subcutaneous vasculature and interstitial bleeding, as observed in a skin biopsy specimen, were consistent with a diagnosis of coumarin necrosis. On two occasions, an acquired functional protein C deficiency was present. It is hypothesized that an imbalance between anticoagulant and procoagulant vitamin K-dependent factors contributed to the pathogenesis of coumarin-induced skin necrosis. This imbalance was related to repeated periods of congestive heart failure.

(Arch Dermatol 1986;122:1408-1412)

×